2012, 4(2): 181-206. doi: 10.3934/jgm.2012.4.181

A property of conformally Hamiltonian vector fields; Application to the Kepler problem

1. 

Université Pierre et Marie Curie, Institut de mathématiques de Jussieu, 4 place Jussieu, case courrier 247, 75252 Paris cedex 05, France

Received  November 2010 Revised  February 2011 Published  August 2012

Let $X$ be a Hamiltonian vector field defined on a symplectic manifold $(M,\omega)$, $g$ a nowhere vanishing smooth function defined on an open dense subset $M^0$ of $M$. We will say that the vector field $Y=gX$ is \emph{conformally Hamiltonian}. We prove that when $X$ is complete, when $Y$ is Hamiltonian with respect to another symplectic form $\omega_2$ defined on $M^0$, and when another technical condition is satisfied, then there is a symplectic diffeomorphism from $(M^0,\omega_2)$ onto an open subset of $(M,\omega)$, which maps each orbit to itself and is equivariant with respect to the flows of the vector fields $Y$ on $M^0$ and $X$ on $M$. This result explains why the diffeomorphism of the phase space of the Kepler problem restricted to the negative (resp. positive) values of the energy function, onto an open subset of the cotangent bundle to a three-dimensional sphere (resp. two-sheeted hyperboloid), discovered by Györgyi (1968) [10], re-discovered by Ligon and Schaaf (1976) [16], is a symplectic diffeomorphism. Cushman and Duistermaat (1997) [5] have shown that the Györgyi-Ligon-Schaaf diffeomorphism is characterized by three very natural properties; here that diffeomorphism is obtained by composition of the diffeomorphism given by our result about conformally Hamiltonian vector fields with a (non-symplectic) diffeomorphism built by a variant of Moser's method [20]. Infinitesimal symmetries of the Kepler problem are discussed, and it is shown that their space is a Lie algebroid with zero anchor map rather than a Lie algebra.
Citation: Charles-Michel Marle. A property of conformally Hamiltonian vector fields; Application to the Kepler problem. Journal of Geometric Mechanics, 2012, 4 (2) : 181-206. doi: 10.3934/jgm.2012.4.181
References:
[1]

D. V. Anosov, A note on the Kepler problem,, Journal of Dynamical and Control Systems, 8 (2002), 413. doi: 10.1023/A:1016386605889.

[2]

J. Bernoulli, Extrait de la réponse de M. Bernoulli à M. Herman, datée de Basle le 7 octobre 1710,, Histoire de l'Académie Royale des Sciences, (1710), 521.

[3]

A. Cannas da Silva and A. Weinstein, "Geometric Models for Noncommutative Algebras,", Berkeley Mathematics Lecture Notes, 10 (1999).

[4]

R. H. Cushman and L. Bates, "Global Aspects of Classical Integrable Systems,", Birkhäuser Verlag, (1997).

[5]

R. H. Cushman and J. J. Duistermaat, A characterization of the Ligon-Schaaf regularization map,, Comm. on Pure and Appl. Math., 50 (1997), 773.

[6]

A. Douady and M. Lazard, Espaces fibrés en algèbres de Lie et en groupes,, (French) [Fibered spaces in Lie algebras and in groups], 1 (1966), 133.

[7]

V. A. Fock, Zur Theorie des Wasserstoffatoms,, Zeitschrift für Physik, 98 (1935), 145. doi: 10.1007/BF01336904.

[8]

D. Goodstein, J. Goodstein and R. Feynman, "Feynman's Lost Lecture. The Motion of Planets Around the Sun,", W. W. Norton and Company Inc., (1996).

[9]

A. Guichardet, "Le problème de Kepler; histoire et théorie,", Éditions de l'École Polytechnique, (2012).

[10]

G. Györgyi, Kepler's equation, Fock variables, Bacry's generators and Dirac brackets, parts I and II,, Il Nuovo Cimento, 53 (1968), 717.

[11]

W. R. Hamilton, The hodograph or a new method of expressing in symbolic language the Newtonian law of attraction,, Proc. Roy. Irish Acad., 3 (1846), 287.

[12]

G. Heckman and T. de Laat, On the regularization of the Kepler problem,, preprint, ().

[13]

J. Herman, Extrait d'une lettre de M. Herman à M. Bernoulli, datée de Padoüe le 12 juillet 1710,, Histoire de l'Académie Royale des Sciences, (1710), 519.

[14]

T. Levi-Civita, Sur la résolution qualitative du problème restreint des trois corps,, Acta Math., 30 (1906), 305. doi: 10.1007/BF02418577.

[15]

P. Libermann and C.-M. Marle, "Symplectic Geometry and Analytical Mechanics,", Mathematics and its Applications, 35 (1987). doi: 10.1007/978-94-009-3807-6.

[16]

T. Ligon and M. Schaaf, On the global symmetry of the classical Kepler problem,, Rep. Math. Phys., 9 (1976), 281. doi: 10.1016/0034-4877(76)90061-6.

[17]

A. J. Maciejewski, M. Prybylska and A. V. Tsiganov, On algebraic construction of certain integrable and super-integrable systems,, preprint, ().

[18]

K. C. H. Mackenzie, "General Theory of Lie Groupoids and Lie Algebroids,", London Mathematical Society lecture Note Series, 213 (2005).

[19]

J. Milnor, On the geometry of the Kepler problem,, Amer. Math. Monthly, 90 (1983), 353. doi: 10.2307/2975570.

[20]

J. Moser, Regularization of Kepler's problem and the averaging method on a manifold,, Commun. Pure Appl. Math., 23 (1970), 609. doi: 10.1002/cpa.3160230406.

[21]

J.-P. Ortega and T. S. Ratiu, "Momentum Maps and Hamiltonian Reduction,", Progress in Mathematics, 222 (2004).

[22]

J.-M. Souriau, Géométrie globale du problème à deux corps,, (French) [Global geometry of the two-body problem], 117 (1983), 369.

show all references

References:
[1]

D. V. Anosov, A note on the Kepler problem,, Journal of Dynamical and Control Systems, 8 (2002), 413. doi: 10.1023/A:1016386605889.

[2]

J. Bernoulli, Extrait de la réponse de M. Bernoulli à M. Herman, datée de Basle le 7 octobre 1710,, Histoire de l'Académie Royale des Sciences, (1710), 521.

[3]

A. Cannas da Silva and A. Weinstein, "Geometric Models for Noncommutative Algebras,", Berkeley Mathematics Lecture Notes, 10 (1999).

[4]

R. H. Cushman and L. Bates, "Global Aspects of Classical Integrable Systems,", Birkhäuser Verlag, (1997).

[5]

R. H. Cushman and J. J. Duistermaat, A characterization of the Ligon-Schaaf regularization map,, Comm. on Pure and Appl. Math., 50 (1997), 773.

[6]

A. Douady and M. Lazard, Espaces fibrés en algèbres de Lie et en groupes,, (French) [Fibered spaces in Lie algebras and in groups], 1 (1966), 133.

[7]

V. A. Fock, Zur Theorie des Wasserstoffatoms,, Zeitschrift für Physik, 98 (1935), 145. doi: 10.1007/BF01336904.

[8]

D. Goodstein, J. Goodstein and R. Feynman, "Feynman's Lost Lecture. The Motion of Planets Around the Sun,", W. W. Norton and Company Inc., (1996).

[9]

A. Guichardet, "Le problème de Kepler; histoire et théorie,", Éditions de l'École Polytechnique, (2012).

[10]

G. Györgyi, Kepler's equation, Fock variables, Bacry's generators and Dirac brackets, parts I and II,, Il Nuovo Cimento, 53 (1968), 717.

[11]

W. R. Hamilton, The hodograph or a new method of expressing in symbolic language the Newtonian law of attraction,, Proc. Roy. Irish Acad., 3 (1846), 287.

[12]

G. Heckman and T. de Laat, On the regularization of the Kepler problem,, preprint, ().

[13]

J. Herman, Extrait d'une lettre de M. Herman à M. Bernoulli, datée de Padoüe le 12 juillet 1710,, Histoire de l'Académie Royale des Sciences, (1710), 519.

[14]

T. Levi-Civita, Sur la résolution qualitative du problème restreint des trois corps,, Acta Math., 30 (1906), 305. doi: 10.1007/BF02418577.

[15]

P. Libermann and C.-M. Marle, "Symplectic Geometry and Analytical Mechanics,", Mathematics and its Applications, 35 (1987). doi: 10.1007/978-94-009-3807-6.

[16]

T. Ligon and M. Schaaf, On the global symmetry of the classical Kepler problem,, Rep. Math. Phys., 9 (1976), 281. doi: 10.1016/0034-4877(76)90061-6.

[17]

A. J. Maciejewski, M. Prybylska and A. V. Tsiganov, On algebraic construction of certain integrable and super-integrable systems,, preprint, ().

[18]

K. C. H. Mackenzie, "General Theory of Lie Groupoids and Lie Algebroids,", London Mathematical Society lecture Note Series, 213 (2005).

[19]

J. Milnor, On the geometry of the Kepler problem,, Amer. Math. Monthly, 90 (1983), 353. doi: 10.2307/2975570.

[20]

J. Moser, Regularization of Kepler's problem and the averaging method on a manifold,, Commun. Pure Appl. Math., 23 (1970), 609. doi: 10.1002/cpa.3160230406.

[21]

J.-P. Ortega and T. S. Ratiu, "Momentum Maps and Hamiltonian Reduction,", Progress in Mathematics, 222 (2004).

[22]

J.-M. Souriau, Géométrie globale du problème à deux corps,, (French) [Global geometry of the two-body problem], 117 (1983), 369.

[1]

Oǧul Esen, Hasan Gümral. Geometry of plasma dynamics II: Lie algebra of Hamiltonian vector fields. Journal of Geometric Mechanics, 2012, 4 (3) : 239-269. doi: 10.3934/jgm.2012.4.239

[2]

Ricardo Miranda Martins, Marco Antonio Teixeira. On the similarity of Hamiltonian and reversible vector fields in 4D. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1257-1266. doi: 10.3934/cpaa.2011.10.1257

[3]

Corey Shanbrom. Periodic orbits in the Kepler-Heisenberg problem. Journal of Geometric Mechanics, 2014, 6 (2) : 261-278. doi: 10.3934/jgm.2014.6.261

[4]

Leonardo Câmara, Bruno Scárdua. On the integrability of holomorphic vector fields. Discrete & Continuous Dynamical Systems - A, 2009, 25 (2) : 481-493. doi: 10.3934/dcds.2009.25.481

[5]

Jifeng Chu, Zhaosheng Feng, Ming Li. Periodic shadowing of vector fields. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3623-3638. doi: 10.3934/dcds.2016.36.3623

[6]

Rafał Kamocki, Marek Majewski. On the continuous dependence of solutions to a fractional Dirichlet problem. The case of saddle points. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2557-2568. doi: 10.3934/dcdsb.2014.19.2557

[7]

Carlota Rebelo, Alexandre Simões. Periodic linear motions with multiple collisions in a forced Kepler type problem. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3955-3975. doi: 10.3934/dcds.2018172

[8]

BronisŁaw Jakubczyk, Wojciech Kryński. Vector fields with distributions and invariants of ODEs. Journal of Geometric Mechanics, 2013, 5 (1) : 85-129. doi: 10.3934/jgm.2013.5.85

[9]

Gabriella Pinzari. Global Kolmogorov tori in the planetary $\boldsymbol N$-body problem. Announcement of result. Electronic Research Announcements, 2015, 22: 55-75. doi: 10.3934/era.2015.22.55

[10]

Livio Flaminio, Miguel Paternain. Linearization of cohomology-free vector fields. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 1031-1039. doi: 10.3934/dcds.2011.29.1031

[11]

Alexander Krasnosel'skii, Jean Mawhin. The index at infinity for some vector fields with oscillating nonlinearities. Discrete & Continuous Dynamical Systems - A, 2000, 6 (1) : 165-174. doi: 10.3934/dcds.2000.6.165

[12]

Antoni Ferragut, Jaume Llibre, Adam Mahdi. Polynomial inverse integrating factors for polynomial vector fields. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 387-395. doi: 10.3934/dcds.2007.17.387

[13]

Jorge Sotomayor, Michail Zhitomirskii. On pairs of foliations defined by vector fields in the plane. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 741-749. doi: 10.3934/dcds.2000.6.741

[14]

Jaume Llibre, Claudia Valls. Centers for polynomial vector fields of arbitrary degree. Communications on Pure & Applied Analysis, 2009, 8 (2) : 725-742. doi: 10.3934/cpaa.2009.8.725

[15]

Jaume Llibre, Marco Antonio Teixeira. Regularization of discontinuous vector fields in dimension three. Discrete & Continuous Dynamical Systems - A, 1997, 3 (2) : 235-241. doi: 10.3934/dcds.1997.3.235

[16]

Jaume Llibre, Ricardo Miranda Martins, Marco Antonio Teixeira. On the birth of minimal sets for perturbed reversible vector fields. Discrete & Continuous Dynamical Systems - A, 2011, 31 (3) : 763-777. doi: 10.3934/dcds.2011.31.763

[17]

Begoña Alarcón, Víctor Guíñez, Carlos Gutierrez. Hopf bifurcation at infinity for planar vector fields. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 247-258. doi: 10.3934/dcds.2007.17.247

[18]

Patrick Foulon, Vladimir S. Matveev. Zermelo deformation of finsler metrics by killing vector fields. Electronic Research Announcements, 2018, 25: 1-7. doi: 10.3934/era.2018.25.001

[19]

Adriana Buică, Jaume Giné, Maite Grau. Essential perturbations of polynomial vector fields with a period annulus. Communications on Pure & Applied Analysis, 2015, 14 (3) : 1073-1095. doi: 10.3934/cpaa.2015.14.1073

[20]

Patrick Bonckaert, P. De Maesschalck. Gevrey and analytic local models for families of vector fields. Discrete & Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 377-400. doi: 10.3934/dcdsb.2008.10.377

2017 Impact Factor: 0.561

Metrics

  • PDF downloads (3)
  • HTML views (0)
  • Cited by (8)

Other articles
by authors

[Back to Top]